Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Aberdeen, SD

August 5, 2000Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 7:19 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 7:19 PM CDT (00:19 UTC)
Expired
Aug 5, 2000, 8:15 PM CDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:25 PM CDTHail 0.75Kenel, SD
Aug 5, 7:30 PM CDTThunderstorm Wind 61 EMobridge, SDHigh winds brought several trees and power lines down in Mobridge.
Aug 5, 7:30 PM CDTHail 1Mobridge, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KABR 060020
SVRABR
SDC021-031-129-060115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT(715 PM MDT)

* AT 719 PM CDT(619 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF
  KENEL TO 3 MILES WEST OF INDIAN MEMORIAL REC AREA...OR FROM 16
  MILES EAST OF MCLAUGHLIN TO 6 MILES WEST OF MOBRIDGE...MOVING EAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOBRIDGE AROUND 725 PM CDT
  INDIAN CREEK REC AREA AROUND 730 PM CDT
  POLLOCK AROUND 735 PM CDT
  GLENHAM AROUND 740 PM CDT
  HERREID AROUND 750 PM CDT
  MOUND CITY AROUND 755 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 3:15 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SAT AUG 5 2000

MAIN CONCERN FOR TONIGHT WILL BE A SHORTWAVE DROPPING SOUTHEAST
ACROSS NORTH DAKOTA AND INTO SOUTH DAKOTA THIS EVENING. KBIS RADAR
AND LIGHTNING CHART INDICATED ACTIVITY WAS OCCURRING ACROSS
NORTHWEST NORTH DAKOTA AT THIS TIME AND WAS DROPPING SOUTHEAST
TOWARDS THE CWA. ETA/NGM/AVN MODELS ARE SIMILIAR WITH THE STRENGTH
OF THIS FEATURE. INTERESTING ENOUGH...ONLY THE (ETA!) IS DEPICTING
LIGHT RAINFALL AMOUNTS OVER THE CWA TONIGHT. THIS FEATURE IS
SIGNIFICANT ENOUGH TO WARRANT AT LEAST A SMALL POP TONIGHT AND DID
REINTRODUCE POPS OVER THE ENTIRE CWA WITH THE HIGHEST PERCENTAGES
OVER THE NORTHEAST. CAPE VALUES ON THE ETA ONLY CLIMB TO AROUND 1000
J/KG WITH WEAK WIND SHEAR. DO NOT EXPECT ANY OF THESE STORMS TO BE
SEVERE. THE OTHER CONCERN FOR TONIGHT WILL BE THE FOG...RAINFALL WAS
WIDESPREAD OVER MUCH OF THE CWA LAST TONIGHT. EXPECT THE SKY TO
CLEAR LATE TONIGHT ALONG WITH LIGHT NORTHWEST WINDS SHOULD ALLOW
SOME FOG FORMATION. HOWEVER...DRYER AIR IS ALSO MOVING INTO THE
WESTERN SECTIONS OF THE CWA...SO DID NOT MENTION DENSE FOG AT THIS
TIME. EVENING CREW WILL NEED TO MONITOR THIS. GUIDANCE TEMPERATURES
LOOK REASONABLE AND FOLLOWED.

FOR SUNDAY...ETA/NGM MODELS INDICATING SIGNIFICANT LOW LEVEL
MOISTURE AROUND 850MB ACROSS THE EAST DURING THE DAY. WILL GO PARTLY
SUNNY THERE WITH FORECAST TEMPERATURES NEAR GUIDANCE THERE. IN THE
WEST...WILL GO PARTLY CLOUDY AND GO AT OR SLIGHTLY ABOVE GUIDANCE
TEMPERATURES...ESPECIALLY IN PIERRE.

FOR SUNDAY NIGHT...A QUIET NIGHT IS IN STORE FOR THE REGION. A
MOSTLY CLEAR SKY AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
INTO THE 50S IN THE NORTHEAST TO AROUND 60 IN THE CENTRAL. THOUGHT
ABOUT FOG...BUT WITH DRYER AIR MASS MOVING IN...WILL LEAVE IT OUT
FOR NOW.

FOR MONDAY...SOUTHERLY WINDS RETURN ALONG WITH SLIGHTLY WARMER
TEMPERATURES. WILL ADD A SMALL POP IN THE WEST FOR LATE AFTERNOON
THUNDERSTORMS PER AVN MODEL. THINK THE BEST CHANCES FOR STORMS WILL
BE MONDAY NIGHT.

.EXTENDED FORECAST...
CANADIAN/NOGAPS/ECMWF SEEM TO BE IN BETTER AGREEMENT THAN THE MRF
WITH RERSPECT TO QPF DURING THE PERIOD. MRF IS KICKING OUT AN MCS
TUESDAY NIGHT INTO WEDNESDAY MORNING WHILE OTHER MODELS DO NOT SHOW
ANY PRECIPITATION. SINCE CURRENT FORECAST HAD THE CHANCE OF STORMS...
WILL LEAVE IT IN AND LET ANOTHER MODEL RUN RESOLVE THIS ISSUE THAN
FLIP FLOP FROM FORECAST TO FORECAST. OTHER CONCERNS DURING THIS
PERIOD...A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN THE
WATERTOWN GROUP BUT WILL NOT MENTION IT AT THIS TIME. OTHERWISE
500MB RIDGE BUILDS OVER THE ROCKIES INTO THE CENTRAL UNITED STATES.
THE MRF HAS BEEN NOTORIOUSLY WARM BY SEVERAL DEGREES WITH 850MB
TEMPERATURES OVER THE LAST FEW WEEKS COMPARED TO THEc ECMWF AND
NOGAPS MODELS. EVEN WITH BUILDING RIDGE OVER US...WENT CONSERVATIVE
ON THE WARMUP THROUGH THE PERIOD.

.ABR...NONE.
ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:11 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Potter, Walworth34 min
Aug 5, 8:43 PM CDTSevere Thunderstorm WarningABRBrown, McPherson47 min
Aug 5, 8:51 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 5, 10:26 PM CDTSevere Thunderstorm WarningABRHand34 min
Aug 5, 10:39 PM CDTSevere Thunderstorm WarningABRClark, Hamlin51 min
Aug 5, 11:08 PM CDTSevere Thunderstorm WarningABRDeuel52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.